Crohn’s and the Prednisone Taper: Love/Hate Relationship Continues

Crohn’s and the Prednisone Taper: Love/Hate Relationship Continues

judy crohn's corner
If you’ve ever been on Prednisone, you know it is a love/hate kind of thing. I love it when I’m feeling so awful that I can’t get out of bed, when I want to die, or at least not live in the state I’m in. I’m also thankful for it it when I can’t function — except to run to the bathroom, of course — and I’m grateful for it when, on the third or fourth day of taking it, I start feeling better. I can eat again. I’m not in pain. That horrible weakness all over my body goes away. I am rejoicing in prednisone happiness. I eagerly swallow it in the morning, knowing that each day I take it I’m going to improve and feel more myself. Soon I will want to eat regular meals again. I will want to leave the house. I will be able to sleep through the night. Yay, prednisone!

I started back on prednisone at the end of December, after getting a massive flare-up, as I talked about in an earlier column. I started at 40 milligrams, which is a typical starting dose for me when I’m feeling that bad. I’ve been doing the usual ever since — two weeks on 40 mgs, one week on 30 mgs, one week on 2o mgs, and now I’ve just started a week of 15 mgs. Then I’ll go to 12.5, 10, 7.5, 5, 2.5, and be done. At least that’s the plan.

I’m loving/hating prednisone right now. I know it saves me — literally — when I’m feeling awful, but I also know that it’s horribly bad for me. My face is really swollen right now, I’ve gained a few pounds, and those are just the short-term side effects. I’m always aware of how it creeps up my blood pressure, how I was diagnosed with osteoporosis at just 43, how I get these strange muscle aches in my legs after I’ve been using it a while, how my mood can go from go-with-the-flow to agitated and depressed and on edge.

I noticed when I tapered to 20 mgs last week that some of the physical  symptoms were returning, very mildly. Because I have Crohn’s patches in my stomach, I get a lot of “need-my-Percocet-right-this-second” feelings. I haven’t needed Percocet in several weeks now because the prednisone was covering it. But last night I did. I’m having trouble, again with swallowing.

So, I love prednisone for taking those struggles away from me. But now that I’m tapering, they’re coming back. I have six more weeks of taper to go, which feels like a lot. But I know that shortly after I go off, even though I’m making a valiant effort, the symptoms likely will come back, I’ll go back up to 40 mgs, and start the whole miserable cycle again.

Tapering. I know I need to do it, but I hate it. And I love it.

Note: IBD News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of IBD News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to IBD.

3 comments

  1. Kim S. says:

    I was diagnosed with Crohns 21 years ago and i have been getting lots of prednisone myself so i can relate. Unfortunatly for me though, they didnt give me calcium until after my spine collapsed. My point being: make sure you ask your doctor about side effects and how to treat them, even they might forget small but really important details.

Leave a Comment

Your email address will not be published. Required fields are marked *